Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 14, 1997, 1:13 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 1997, 1:13 PM EDT (17:13 UTC)
- Expired
- Jun 14, 1997, 2:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 141714 RRA SVRCHS SCC029-035-141815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 113 PM EDT SAT JUN 14 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...COLLETON COUNTY...DORCHESTER COUNTY AND THE ADJACENT COASTAL WATERS CHARLESTON RADAR HAS INDICATED A POSSIBLE SEVERE THUNDERSTORM MOVING INTO NORTHWEST COLLETON COUNTY. THIS STORM WILL CONTINUE MOVING EAST AT 35 TO 40 MPH AND INTO DORCHESTER COUNTY BY 130 PM. THIS STORM WILL LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:42 AM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 14, 9:42 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 940 AM EDT SAT JUN 14 1997 CURR FCST PRETTY MUCH ON TRACK. S/W WL APPROACH AREA LATE THIS AFT...THEN MOVE THRU TNGT. AREA OF SHRA/TSRA FM UPSTATE SC THRU NRN GA MOVG NE MAY EVENTUALLY MOVE INTO CSTL PLAIN LATER ON. EITHER THAT...OR MORE ACTIVITY WL LIKELY DEVELOP. THINK THERE IS A DECENT CHC FOR SVR WX...ONLY LIMITING FACTOR WL BE INSOLATION. LATEST VIS SATIMG SHOWING PLENTY OF CLOUDS MOVG INTO AREA FM SW. OTHER THAN THAT...SHARP GIVING US CAPE OF 3100 J/KG THIS AFT WITH LI OF -8. GRIDDED DATA SHOWING GUD DIVRG ALOFT THRU THIS AFT. WUD SUGGEST ON ZFP TO GO P/SUNNY INSTEAD OF P/CLOUDY. TEMPS LOOK OK. SUGGEST ADDING BREEZY THIS AFT AND BUMPING WINDS UP TO 15 TO 25 MPH. H85 JET OF 35 KT PROGGED TO BE OVER US BY THIS EVE. ON CWF...HOIST SCA. WINDS ARE ALREADY 20 KT. SEAS ARE NR 5 FT. SUGGEST SW WIND 25 KT THIS AFT WITH 6 FT SEAS. MRP GUID AND BL WINDS INDICATE AT LEAST 20 KT SUSTAINED...PERHAPS 25 KT BY LATE AFT. TJR
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.